North Dakota, 2016

Hail and Damaging Winds in North Dakota, July 3, 2016

July 3, 2016 · NWS BIS · 11 events in 4 counties and zones

Thunderstorms developed in the vicinity of a surface low pressure system and frontal boundary over western and central North Dakota, with the primary line stretching from western Lake Sakakawea into Morton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
$45,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed in the vicinity of a surface low pressure system and frontal boundary over western and central North Dakota, with the primary line stretching from western Lake Sakakawea into Morton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 2:37 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 3, 2:37 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
437 PM CDT SUN JUL 3 2016

.UPDATE...
Issued at 432 PM CDT Sun Jul 3 2016

Thunderstorms have been forming into a line along the frontal
boundary in west central North Dakota. This update will focus on
adding likely thunderstorm pops along the line for the remainder
of the afternoon and early evening from the western end of Lake
Sakakawea south through the west river region west of the Missouri
River.

&&

.SHORT TERM...(This evening through Monday)

Issued at 247 PM CDT Sun Jul 3 2016

Main forecast highlight in the short term period will continue to
be possible severe convection this afternoon and evening.

Currently...surface boundary not entering far western ND indicated
by the wind fields and sfc Td readings. Axis of instability over
western ND shifting eastward with time along to ahead of the
frontal boundary, with mixed layer CAPE around 500 and MUCAPE 2-3K
J/KG right now. Effective shear around 35kts. Storms
initialization underway with one cell developing past hour just
west of McKenzie county, and CU fields expanding and getting
agitated over my southwest. Expect further development over the
next few hours. Best PVA over far south central CANADA, however
effects of the wave should still help trigger convection over my
west and central today into this evening. With the wave currently
aloft, we think thunderstorms will be more diurnal in nature this
afternoon through mid evening, then waning quite rapidly with the
onset of darkness though a few lingering robust updrafts very
possible over my east after 03z.

More convection may impact southwestern ND late tonight, though
non-severe.

For the 4th of July, strong dry air advection west to east will
result in a mostly sunny day for most if not all locations. There
remains a slight chance of convection over my southeast, though
models continue to push precipitation chances east of my area more
into either eastern SD or the Red River Valley of ND. Westerly
mixing winds coupled with moderate waa will result in temperatures
from the low 80s to low 90s. Warmer along the thermal ridge into
south central ND where we could see 95F or higher. Stayed more
conservative with my peak highs south central in the low 90s for
now.

.LONG TERM...(Monday night through Sunday)

Issued at 247 PM CDT Sun Jul 3 2016

West/southwesterly flow aloft will be in place for the majority
of the long term bringing daily chances for thunderstorms though
with slightly below seasonal temperatures.

Upper low over the southwestern Canada remains quasi-stationary
through Tuesday night, then ejects east towards and into the
Northern Plains Wed-Thurs. Decent chances for rain ahead of this
feature as embedded impulses eject east, though hard to time.
Better chances towards Thursday when the low directly impacts our
area. At this time storm severity remains very questionable with
models keeping the more favorable instability to our south. This
may change late next weekend when stronger southwest flow aloft is
bring depicted by medium range models.

Temperatures are forecast to trend towards below average after
Monday with increasing precipitation chances and as the upper
level jet stream dips south with the arrival of the upper level
low. Warmer next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 247 PM CDT Sun Jul 3 2016

Low VFR and pockets of MVFR stratus from KMOT to around KJMS will
continue to lift and erode this afternoon. Meanwhile, a weak front
moving across western ND will cause isolated to scattered storms
to develop and move eastward with local MVFR or IFR conditions. We
still believe KDIK, KBIS, and KMOT could be impacted by storms in
the late afternoon and evening. Any showers and storms will diminish
by late evening. VFR conditions will prevail area-wide overnight and
Monday.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...WAA
SHORT TERM...NH
LONG TERM...NH
AVIATION...CJS
Hazardous weather outlook, Jul 3, 12:31 PM MST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT SUN JUL 3 2016

NDZ001>004-009>012-017>022-031>036-040>047-050-041945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
231 PM CDT SUN JUL 3 2016 /131 PM MDT SUN JUL 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO TONIGHT. ISOLATED
STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED...ESPECIALLY AFTER 3 PM CDT OR 2 PM MDT
AND ACROSS SOUTH CENTRAL NORTH DAKOTA.

NDZ005-013-023-025-037-048-051-041945-
ROLETTE-PIERCE-WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY-
231 PM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. A FEW STORMS COULD BE STRONG
WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A MARGINAL
CHANCE OF SEVERE THUNDERSTORMS ON INDEPENDENCE DAY AND TUESDAY,
ESPECIALLY IN THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

In the hours before

Special weather statement, Jul 3, 1:30 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT SUN JUL 3 2016

NDZ017-032130-
MCKENZIE ND-
330 PM CDT SUN JUL 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MCKENZIE
COUNTY UNTIL 430 PM CDT/330 PM MDT/...

AT 329 PM CDT/229 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
ARNEGARD TO 4 MILES EAST OF ALEXANDER TO 12 MILES SOUTHEAST OF EAST
FAIRVIEW. MOVEMENT WAS EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WATFORD CITY...ALEXANDER...ARNEGARD...KEENE AND RAWSON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4803 10270 4771 10326 4774 10387 4798 10330
TIME...MOT...LOC 2029Z 259DEG 23KT 4794 10336 4786 10356 4777 10380

ABELING
Special weather statement, Jul 3, 2:27 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM MDT SUN JUL 3 2016

NDZ041-032200-
HETTINGER ND-
327 PM MDT SUN JUL 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HETTINGER COUNTY
UNTIL 400 PM MDT...

AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF MOTT...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOTT AND BURT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4621 10227 4621 10242 4625 10250 4648 10238
      4635 10205 4620 10222
TIME...MOT...LOC 2126Z 216DEG 19KT 4626 10233

HEINERT
Special weather statement, Jul 3, 2:29 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT SUN JUL 3 2016

NDZ010-017-018-021-032215-
MOUNTRAIL ND-MCKENZIE ND-MCLEAN ND-DUNN ND-
429 PM CDT SUN JUL 3 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MCLEAN...
SOUTHEASTERN MOUNTRAIL...NORTHWESTERN DUNN AND SOUTHEASTERN MCKENZIE
COUNTIES...

AT 429 PM CDT/329 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS FROM THE NORTH UNIT OF THEODORE ROOSEVELT NATIONAL
PARK TO JUST SOUTHWEST OF NEW TOWN. THE STORMS WERE MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS TO 40 MPH AND VERY HEAVY
RAIN IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW TOWN...PARSHALL...MANDAREE...VAN HOOK PARK...4 BEARS LODGE...
THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT...BELDEN...
PARSHALL BAY RECREATION AREA...SKUNK CREEK BAY RECREATION AREA...
POUCH POINT RECREATION AREA AND JOHNSONS CORNER.

IF YOU ARE ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4818 10235 4784 10201 4740 10319 4763 10339
TIME...MOT...LOC 2127Z 232DEG 19KT 4778 10280

CJS
Local storm report, Jul 3, 2:42 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 S MOTT                46.29N 102.33W
07/03/2016  E0.50 INCH       HETTINGER          ND   TRAINED SPOTTER

            HAIL LASTED WAS ENDING AT THE TIME OF CALL. NO WIND.

&&

KROLAK
Special weather statement, Jul 3, 3:03 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT SUN JUL 3 2016

NDZ010-021-032245-
MOUNTRAIL ND-MCLEAN ND-
503 PM CDT SUN JUL 3 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCLEAN AND
SOUTHEASTERN MOUNTRAIL COUNTIES UNTIL 545 PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF INDIAN HILLS RECREATION AREA...OR 37 MILES WEST OF
GARRISON...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PARSHALL...PLAZA...PARSHALL BAY RECREATION AREA...DEEP WATER CREEK
RECREATION AREA AND RAUB.

LAT...LON 4803 10194 4765 10206 4768 10226 4773 10226
      4774 10228 4775 10229 4776 10226 4778 10226
      4780 10234 4807 10234
TIME...MOT...LOC 2203Z 187DEG 16KT 4776 10220

CJS
Special weather statement, Jul 3, 3:05 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM MDT SUN JUL 3 2016

NDZ041-042-032230-
HETTINGER ND-GRANT ND-
405 PM MDT SUN JUL 3 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HETTINGER AND WEST
CENTRAL GRANT COUNTIES UNTIL 430 PM MDT...

AT 405 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF NEW LEIPZIG...OR 10 MILES EAST OF MOTT...MOVING
NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOTT...ELGIN...NEW LEIPZIG...BURT AND BENTLEY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4621 10218 4636 10231 4665 10204 4630 10165
TIME...MOT...LOC 2205Z 242DEG 17KT 4633 10213

HEINERT

The radar

The Bismarck radar (KBIS), 141 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Dunn

When
July 3, 3:05 PM MST to 3:10 PM MST
Where
Dunn County, 7.6 mi S of Werner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.260, -102.470

Hail, Dunn

When
July 3, 3:15 PM MST to 3:21 PM MST
Where
Dunn County, 8.34 mi S of Werner
Measured
1.75 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
47.250, -102.490

Siding on a house was damaged.

Hail, Mercer

When
July 3, 4:45 PM CST to 4:52 PM CST
Where
Mercer County, 7.51 mi NW of Golden Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
47.370, -102.160

Thunderstorm Wind, Mercer

When
July 3, 5:13 PM CST to 5:15 PM CST
Where
Mercer County, 0.83 mi NE of Golden Vly
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.290, -102.060

Hail, Mercer

When
July 3, 5:35 PM CST to 5:38 PM CST
Where
Mercer County, 0.69 mi S of Beulah
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.260, -101.780

Thunderstorm Wind, Mercer

When
July 3, 5:35 PM CST to 5:38 PM CST
Where
Mercer County, 3.34 mi SW of Hazen
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Crop damage
$25,000
Reported by
Amateur Radio
Coordinates
47.260, -101.670

A camper trailer was turned over on its side. House siding was torn off and road signs were flattened.

Thunderstorm Wind, Mercer

When
July 3, 5:38 PM CST to 5:41 PM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.290, -101.620

Thunderstorm Wind, Mercer

When
July 3, 5:50 PM CST to 5:54 PM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$20,000
Reported by
Broadcast Media
Coordinates
47.290, -101.620

Numerous trees were down in Hazen.

Hail, Ward

When
July 3, 7:14 PM CST to 7:17 PM CST
Where
Ward County, 1.38 mi N of Kenmare
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.690, -102.080

Hail, Burleigh

When
July 3, 7:45 PM CST to 7:47 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
46.810, -100.780

Hail, Burleigh

When
July 3, 8:00 PM CST to 8:02 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
0.75 in hail
Reported by
Public
Coordinates
46.810, -100.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645771, 645773, 645782, 645786, 645787, 645789, 645790, 645791, 645793, 645794, 645795.